Many people are familiar with ibuprofen and acetaminophen. These are two over-the-counter drugs that are typically used for pain. You may be wondering though, are these two medications the same? Do they work the same way? You may be surprised that there are some important differences between these two medications.
Ibuprofen is in the drug class known as NSAIDs. This stands for “non-steroidal anti-inflammatory drugs”. Other drugs in this class include naproxen (Aleve) and aspirin. Ibuprofen works by blocking the substances that cause pain and swelling. This is how ibuprofen causes its pain relieving effects. You should ask your doctor before taking ibuprofen if you have history of kidney disease, heart disease, or stomach ulcers, or take blood thinners.
Acetaminophen is in the drug class known as an analgesic. This is a fancy term for pain reliever. It is not completely clear how this drug works, but we know that it can help with pain relief and fever reduction. It is important to realize that this is not considered an NSAID though. Acetaminophen should not be taken if you have history of liver disease or chronic alcohol use.
For both of these medications, we do not recommend to take them long term. Taking them for long periods of time could cause an increased risk for side effects. It is important to check with your doctor or pharmacist before starting either of these medications if you have preexisting health conditions.